Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Theory of random evolutions with applications to partial differential equations

Authors: Richard Griego and Reuben Hersh
Journal: Trans. Amer. Math. Soc. 156 (1971), 405-418
MSC: Primary 60.40; Secondary 35.00
MathSciNet review: 0275507
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The selection from a finite number of strongly continuous semigroups by means of a finite-state Markov chain leads to the new notion of a random evolution. Random evolutions are used to obtain probabilistic solutions to abstract systems of differential equations. Applications include one-dimensional first order hyperbolic systems. An important special case leads to consideration of abstract telegraph equations and a generalization of a result of Kac on the classical n-dimensional telegraph equation is obtained and put in a more natural setting. In this connection a singular perturbation theorem for an abstract telegraph equation is proved by means of a novel application of the classical central limit theorem and a representation of the solution for the limiting equation is found in terms of a transformation formula involving the Gaussian distribution.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 60.40, 35.00

Retrieve articles in all journals with MSC: 60.40, 35.00

Additional Information

Keywords: Singular perturbations, integral representation of solutions, linear systems, hyperbolic systems, telegraph equation, wave equation, semigroups of operators, groups of operators, probabilistic solution of differential equations, Markov chains, central limit theorem
Article copyright: © Copyright 1971 American Mathematical Society